E-mail this article to a friend  Download this article in PDF format

Bisphosphonate use associated with low-energy femoral fractures

By Annie Hayashi

Unique fracture pattern and cortical thickening found

“Bisphosphonates have been extensively and successfully used for the treatment of vertebral compression and osteoporotic hip fractures,” said Brett A. Lenart, MD, at the Orthopaedic Trauma Association’s 2009 annual meeting. “Several animal studies have recently linked bisphosphonate use to the suppression of bone turnover, which has the potential to alter the biomechanical properties of bone.”

According to Dr. Lenart, several case series have identified atypical fractures in osteoporotic women. Long-term bisphosphonate use has been implicated in the propagation of these unusual fractures.

Bisphosphonate use, fracture types examined
To determine if these atypical fractures were related to bisphosphonate use, Dr. Lenart and his colleagues conducted a retrospective, case-controlled study.

The investigators identified 41 postmenopausal women treated for subtrochanteric/shaft fractures from 2000–2007. Each patient was matched to two controls, using age, race, body mass index, and corrected serum calcium levels.

“We matched each subtrochanteric/shaft fracture to one intertrochanteric and one femoral neck fracture,” he said. “We chose these controls because they represent more common osteoporotic hip fractures.”

Fracture type was confirmed by radiograph. Patients with identifiable secondary causes of bone loss such as glucocorticoid use or an active malignancy were excluded from the study.

Dr. Lenart and his colleagues analyzed the rate of bisphosphonate use in both groups. Fifteen of the 41 patients (37 percent) in the case group were taking bisphosphonates, compared to 9 of 82 patients (11 percent) in the control group.

“This relationship was statistically significant with an odds ratio of 4.7,” explained Dr. Lenart. “A stepwise logistic regression analysis identified bisphosphonate use as the only variable significantly associated with our cases (p = 0.003).”

Investigators also found a unique radiographic pattern— a simple transverse or oblique fracture with cortical thickening and beaking of the cortex on one side (Fig. 1)—in the case group. More than one third of the patients taking bisphosphonates (36.6 percent) showed signs of this fracture pattern compared to only 11 percent of patients in the control group.

Fig. 1 Simple with thick cortices fracture pattern in an 83-year-old woman with a 9-year history of bisphosphonate use. The fracture is transverse, occurring in an area of thickened cortical bone with beaking evident on one side. Courtesy of Brett A. Lenart, MD

Key differences between groups
The researchers found the following important differences when they compared bisphosphonate patients who had the fracture pattern to those whose fractures didn’t fit the pattern:

  • Patients with the fracture pattern tended to be younger and on the drug for a longer period of time.
  • Patients with the unusual fracture pattern had a higher ratio of cortical thickness to femoral diameter than those with normal fracture patterns (Fig. 2).
  • The longer a patient was taking bisphosphonates, the greater the ratio of cortical thickness to diameter. This same correlation was not found for the control group taking bisphosphonates.

Dr. Lenart and his colleagues also examined fracture type by duration of bisphosphonate use. In the early years of bisphosphonate use, patients had more intertrochanteric femoral neck fractures. As the length of bisphosphonate use increased, the number of subtrochanteric/shaft fracture types increased.

Questions remain
Dr. Lenart thinks that this study raises the following significant questions: Should cortical bone be evaluated in patients on bisphosphonates? Does thigh pain—a common prodromal complaint of these patients—warrant evaluation? When a patient sustains one of these fractures, should she stop taking bisphosphonates? Should the dose be altered or should a substitution be made? How should these unique fractures be managed?

Joseph M. Lane, MD, co-author of the study, believes that by identifying prodromal pain, ortho-paedic surgeons can help prevent these fractures. “Many patients complain of symptoms long before the fracture occurs. By recognizing the prodromal pain, it may be possible to help prevent the fracture either by stopping the bisphosphonates or by putting the patient on an anabolic agent,” he suggested.

If patients have thigh pain and have used bisphosphonates for4 years or more, Dr. Lane advises their orthopaedists to order hip radiographs. If the radiograph shows thick cortices but no fracture, a magnetic resonance image should be ordered; a stress fracture may not be easily visualized on a radiograph.

“If the markers such as N-telopeptides (NTx) or cytochrome (CTX) increase or a decrease in bone mass occurs—particularly in the spine—then restarting the drug is indicated but probably at a lower dose,” he said. Current thought supports taking a “bone holiday” and waiting to see if the markers go up or if the bone mass decreases before resuming bisphosphonate use.

He points out that the goal is not to increase the bone density but to maintain it.

Once a fracture has occurred, healing can be problematic. Because of the widening of the cortex, the traditional nail is difficult to use. Dr. Lane suggests that over reaming may be needed to accommodate the nail.

Dr. Lenart suggests checking all the patient’s serum markers and osteoporotic measurements. He is a strong proponent of checking the patient’s calcium and vitamin D levels. “We know that 70 percent of hip fracture patients have low levels of vitamin D. These deficiencies have to be corrected,” Dr. Lenart noted.

“We’re not advocating that bisphosphonate therapy be stopped. These are extremely useful drugs. Many clinical trials have demonstrated their efficacy in treating osteoporotic fractures of the spine and hip. Our study identifies a small subgroup of patients that may be more susceptible to the effects of prolonged bisphosphonate therapy and require specialized care,” Dr. Lenart concluded.

Low-energy femoral diaphyseal fractures and long-term bisphosphonate use

Dr. Lenart reported no conflicts. Dr. Lane reported the following disclosures: Journal of Arthroplasty, Journal of Bone and Joint Surgery-American, Journal of Orthopaedic Research, Spine, GlaxoSmithKline, Eli Lilly, Procter & Gamble, Sanofi-Aventis, Novartis, Biomimetic, Orthovita, Osteotech, Zimmer, Innovative Clinical Solutions, D'Fine, Inc., BioMimetics, Inc., Soteria, Inc., Zelos Therapeutics, Inc., Kuros, Graftys, Fate Therapeutics.

Annie Hayashi is the senior science writer for AAOS Now. She can be reached at hayashi@aaos.org

AAOS Now
January 2010 Issue
http://www.aaos.org/news/aaosnow/jan10/clinical3.asp